Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 105, NWS Wichita, KS

May 29, 2018Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2018, 7:09 PM CDT for Kingman County, Reno County, Kansas. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 7:09 PM CDT (00:09 UTC)
Expired
May 29, 2018, 8:15 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:25 PM CDTTSTM WND GST 612 Wsw Langdon, KSMESONET STATION UP423, 2 WSW LANGDON.
May 29, 7:30 PM CDTTSTM WND DMGSylvia, KS8 INCH DIAMETER TREE UPROOTED IN SYLVIA.
May 29, 7:33 PM CDTTSTM WND GST 604 Sw Arlington, KS
May 29, 7:34 PM CDTTSTM WND GST 608 Sw Arlington, KS
May 29, 7:46 PM CDTTSTM WND GST 60Abbyville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:19 PM CDTTornado WatchSPC8 hr
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS53 KICT 300009
SVRICT
KSC095-155-300115-
/O.NEW.KICT.SV.W.0105.180530T0009Z-180530T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
709 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Reno County in south central Kansas...
  Northern Kingman County in south central Kansas...

* Until 815 PM CDT

* At 708 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Hudson to near Preston, moving east
  at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Hutchinson, Kingman, South Hutchinson, Buhler, Haven, Nickerson,
  Pretty Prairie, Arlington, Turon, Partridge, Sylvia, Plevna,
  Abbyville, Yoder, Murdock, Waterloo, Willowbrook, Langdon, Penalosa
  and Mt Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9770 3773 9770 3773 9781
      3756 9787 3769 9847
TIME...MOT...LOC 0008Z 275DEG 39KT 3813 9854 3781 9858 

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE
3 follow-up statements
216 
WWUS53 KICT 300034
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
734 PM CDT TUE MAY 29 2018

KSC095-155-300115-
/O.CON.KICT.SV.W.0105.000000T0000Z-180530T0115Z/
Reno KS-Kingman KS-
734 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR RENO AND NORTHEASTERN KINGMAN COUNTIES...

At 734 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Nickerson to 8 miles south of
Arlington, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville,
Yoder, Willowbrook, Langdon, Mt Vernon, Hutchinson Airport, Cheney
State Park and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9770 3773 9770 3773 9781
      3766 9784 3769 9794 3781 9846
TIME...MOT...LOC 0034Z 275DEG 41KT 3809 9817 3777 9821 

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE
656 
WWUS53 KICT 300053
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
753 PM CDT TUE MAY 29 2018

KSC095-300102-
/O.CAN.KICT.SV.W.0105.000000T0000Z-180530T0115Z/
Kingman KS-
753 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINGMAN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and central Kansas.

LAT...LON 3817 9814 3817 9770 3773 9770 3773 9811
      3778 9829
TIME...MOT...LOC 0052Z 273DEG 43KT 3809 9776 3775 9797 

$$

KSC155-300115-
/O.CON.KICT.SV.W.0105.000000T0000Z-180530T0115Z/
Reno KS-
753 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR RENO COUNTY...

At 752 PM CDT, severe thunderstorms were located along a line
extending from near Buhler to near Pretty Prairie, moving east at 50
mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
Prairie, Arlington, Partridge, Abbyville, Yoder, Willowbrook,
Hutchinson Airport, Cheney State Park and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3817 9814 3817 9770 3773 9770 3773 9811
      3778 9829
TIME...MOT...LOC 0052Z 273DEG 43KT 3809 9776 3775 9797 

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE
406 
WWUS53 KICT 300117
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
817 PM CDT TUE MAY 29 2018

KSC155-300127-
/O.EXP.KICT.SV.W.0105.000000T0000Z-180530T0115Z/
Reno KS-
817 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR RENO COUNTY HAS EXPIRED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been allowed to expire.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and central Kansas.

LAT...LON 3817 9814 3817 9770 3773 9770 3773 9811
      3778 9829
TIME...MOT...LOC 0117Z 275DEG 39KT 3807 9745 3773 9766 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:52 PM CDT, 17 minutes earlier.

Area forecast discussion, May 29, 6:52 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
652 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the short term will the timing and intensity
of the thunderstorm activity this afternoon and evening.  Instability
is strong with more than two grand of CAPE and 30 to 40 knots of
shear will make this afternoon and evening ripe for severe
weather. While golf ball sized hail and severe wind will be the
initial primary threat, this will transition into a wind and heavy
rain threat by the evening hours. PW is very high, generally
holding in the 1.4 inch range which is well above the normal of
0.9 inches for this time of year. Moisture transport is also
strong with good mid and upper level dynamics will make any storm
that develops this afternoon and evening a very effective rain
maker. Much of the thunderstorm activity will have very heavy rain
and will likely cause localized flooding.

Once the frontal system moves through the region late tonight, the
thunderstorm threat will come to an end. Unfortunately, this
front will not change the air mass much if at all. Temperatures
will still remain unseasonably warm and humid for the most part
Wednesday and Thursday. Storm chances for Wednesday are good as
there still is plenty of moisture available but instability,
forcing and upper level dynamics are significantly less. As such,
severe weather chances will drop off significantly Wednesday.
However, with the ample moisture available, any storms that do
develop will be capable of producing very heavy rain and some
localized flooding in the southern areas of the CWA. Thursday, the
rain and thunderstorm threat will shift a little more to the east
into the Southeastern portions of Kansas.

Metzger

.LONG TERM...(Friday through Tuesday)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the extended will be the extent of the heat for
Friday and the timing of the cold front which will bring
temperatures back down toward normal for this time of year.
Friday, a mid level ridge will encroach on the region ahead of the
cold front will southerly winds. This will allow temperatures to
approach record levels for this time of year. If the wind shifts a
little more to the west, records will become quite likely. The
front is expected to come through later. Unlike the previous
frontal system which came through Tuesday and Wednesday, this
system will likely come through dry as the moisture transport just
is not there to support significant thunderstorm development. By
Saturday, winds will shift some out of the north and west and will
allow temperatures to come back down toward normal for the
weekend.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 644 PM CDT Tue May 29 2018

A tough first six hours of this TAF period is expected as a line
of well developed thunderstorms will be moving through the region.
RSL looks to escape the bulk of the activity and GBD will likely
see an end to the activity in the few hour or so. SLN, ICT and
HUT will be next in line in the next hour and will likely have
MVFR and IFR conditions through most of the evening with the
thunderstorm activity. Hail is also a likely possibility as well.
SLN, ICT and HUT will likely see an end to this activity near
04-05Z this evening. CNU will be the last to get in on the
thunderstorm activity with thunderstorms expected to arrive near
07-08Z this morning. Once the thunder end, VFR conditions are
expected to return to the region.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  91  68  93 /  80  10  40  10
Hutchinson      64  90  66  93 /  80  10  30  10
Newton          65  89  67  92 /  80  10  40  10
ElDorado        65  89  68  90 /  80  10  50  20
Winfield-KWLD   66  90  69  92 /  70  10  50  20
Russell         61  89  63  93 /  60   0  10   0
Great Bend      62  88  63  92 /  60   0  20   0
Salina          64  91  66  94 /  80  10  20  10
McPherson       64  90  65  93 /  70  10  30  10
Coffeyville     67  90  70  90 /  60  20  50  30
Chanute         66  89  69  89 /  60  20  50  30
Iola            66  88  69  89 /  50  20  50  30
Parsons-KPPF    67  90  70  90 /  60  20  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ELM
Hazardous weather outlook, May 29, 4:35 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
435 PM CDT Tue May 29 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
435 PM CDT Tue May 29 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will be developing this afternoon, generally along and
west of Highway 99. Some of these storms are expected to be severe
with golf ball sized hail and 70 mph winds. Additionally, an
isolated tornado cannot be ruled out this afternoon. The hail
threat will be primarily in the afternoon and early evening and
will then transition to a wind and heavy rain threat. Many of these
storms this evening hours are expected to have very heavy rain
which is expected to cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for storms will diminish or end early Wednesday before
returning Wednesday night through Thursday night. A few strong
storms are possible Wednesday night across south central and
southeast Kansas. Moisture levels are high enough to allow these
storms to be a heavy rain threat. Localized flooding in low lying
areas is likely with some of these storms.

Heat and humidity will increase across the region late in the week,
with heat index values at or above 100 degrees possible during the
afternoon hours on Friday across much of the area.

Scattered showers and thunderstorms will again be possible Monday
night into Tuesday. Some of these storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 29, 6:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             2 N SOUTH HUTCHINSON    38.05N 97.94W
05/29/2018  E1.00 INCH       RENO               KS   PUBLIC

&&
Local storm report, May 29, 6:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             6 SSE MCPHERSON         38.29N 97.62W
05/29/2018  E1.75 INCH       MCPHERSON          KS   TRAINED SPOTTER

&&
Special weather statement, May 29, 7:00 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
700 PM CDT TUE MAY 29 2018

KSZ069-093-300030-
Butler KS-Cowley KS-
700 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...

* Until 730 PM CDT

* At 659 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Douglass...moving northeast at
  15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Rose Hill, Douglass, Rock and Augusta Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3742 9715 3750 9716 3771 9708 3758 9679
      3739 9700
TIME...MOT...LOC 0000Z 209DEG 13KT 3747 9707

MCGUIRE
Local storm report, May 29, 7:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             4 N UDALL               37.44N 97.12W
05/29/2018  E1.00 INCH       COWLEY             KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 29, 7:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             3 S MCPHERSON           38.33N 97.67W
05/29/2018  E1.00 INCH       MCPHERSON          KS   PUBLIC

&&
Local storm report, May 29, 7:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 SSW MCPHERSON         38.36N 97.67W
05/29/2018  E2.50 INCH       MCPHERSON          KS   TRAINED SPOTTER

            GOLF BALL TO BASEBALL SIZE HAIL.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSpecial Weather StatementICTButler30 min
May 29, 7:01 PM CDTAreal Flood WarningICTBarton, Ellsworth, Rice, Saline4 hr
May 29, 7:16 PM CDTSevere Thunderstorm WarningICTMcPherson29 min
May 29, 7:38 PM CDTSevere Thunderstorm WarningICTRussell27 min
May 29, 7:48 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Rice37 min
May 29, 7:55 PM CDTSpecial Weather StatementICTHarvey35 min
May 29, 8:04 PM CDTSpecial Weather StatementICTHarvey26 min
May 29, 8:05 PM CDTSpecial Weather StatementICTHarvey10 min
May 29, 8:10 PM CDTSpecial Weather StatementICTMarion35 min
May 29, 8:24 PM CDTSevere Thunderstorm WarningICTHarvey24 min
May 29, 8:27 PM CDTSpecial Weather StatementICTMarion33 min
May 29, 8:47 PM CDTSpecial Weather StatementICTButler28 min
May 29, 8:50 PM CDTSpecial Weather StatementICTHarper25 min
May 29, 8:52 PM CDTSpecial Weather StatementICTHarper38 min
May 29, 9:01 PM CDTSpecial Weather StatementICTMarion29 min
May 29, 9:09 PM CDTSpecial Weather StatementICTButler36 min
May 29, 9:13 PM CDTSpecial Weather StatementICTSedgwick32 min
May 29, 9:21 PM CDTSpecial Weather StatementICTGreenwood24 min
May 29, 9:49 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood56 min
May 29, 10:28 PM CDTSevere Thunderstorm WarningICTElk, Greenwood47 min
May 29, 10:40 PM CDTSpecial Weather StatementICTChautauqua, Cowley35 min
May 29, 11:02 PM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson58 min
May 29, 11:15 PM CDTSpecial Weather StatementICTChautauqua30 min
May 30, 12:01 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson29 min
May 30, 1:24 PM CDTRiver Flood WarningICTRussell25 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.